Alert archive / Indiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 66, NWS Indianapolis, IN

August 20, 2007Hancock County, Marion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 20, 2007, 12:27 AM EDT for Hancock County, Marion County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2007, 12:27 AM EDT (04:27 UTC)
Expired
Aug 20, 2007, 12:59 AM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hancock County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 35 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 200427
SVRIND
INC059-097-200515-
/O.NEW.KIND.SV.W.0066.070820T0427Z-070820T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1227 AM EDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HANCOCK COUNTY IN CENTRAL INDIANA...
  NORTHEASTERN MARION COUNTY IN CENTRAL INDIANA...

* UNTIL 115 AM EDT

* AT 1226 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WARREN PARK...OR ABOUT NEAR INDIANAPOLIS...
  AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAWRENCE BY 1240 AM EDT...
  CUMBERLAND BY 1245 AM EDT...
  MCCORDSVILLE BY 1250 AM EDT...
  SPRING LAKE BY 100 AM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3993 8576 3974 8577 3975 8614 3993 8615
TIME...MOT...LOC 0427Z 271DEG 19KT 3982 8608

$$
SALLY
2 follow-up statements
000 
WWUS53 KIND 200441
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1241 AM EDT MON AUG 20 2007

INC059-097-200515-
/O.CON.KIND.SV.W.0066.000000T0000Z-070820T0515Z/
HANCOCK-MARION-
1241 AM EDT MON AUG 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR NORTHEASTERN MARION AND CENTRAL HANCOCK COUNTIES...

AT 1239 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR CUMBERLAND...OR ABOUT 8 MILES EAST
OF INDIANAPOLIS...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCCORDSVILLE BY 1250 AM EDT...
  SPRING LAKE BY 100 AM EDT...

LAT...LON 3993 8598 3993 8576 3989 8576 3988 8577
      3986 8576 3974 8577 3975 8601
TIME...MOT...LOC 0441Z 271DEG 19KT 3982 8598

$$
SALLY
000 
WWUS53 KIND 200459
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1258 AM EDT MON AUG 20 2007

INC059-097-200508-
/O.CAN.KIND.SV.W.0066.000000T0000Z-070820T0515Z/
HANCOCK-MARION-
1258 AM EDT MON AUG 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION AND
CENTRAL HANCOCK COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS.

LAT...LON 3993 8598 3993 8576 3989 8576 3988 8577
      3986 8576 3974 8577 3975 8601
TIME...MOT...LOC 0458Z 271DEG 19KT 3982 8586

$$
SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:48 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 19, 6:48 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
648 PM EDT SUN AUG 19 2007

.AVIATION...DISCUSSION FOR 00Z TAFS.

WARM FNT REMAINS JUST N OF THE FA THIS EVE AND IS EXPECTED TO STAY
THERE OR MOVE A LITTLE N. BULK OF THE PRECIP HAS BEEN OCCURING N OF
THE FNT WITHIN 310K UPGLIDE AND CONDENSATION PRES DEFICITS LESS THAN
30 MB. BASES ON MODEL DATA AND RADAR TRENDS...THE MORE WIDESPREAD
RAINFALL WL CONT TO REMAIN N OF THE FA UNTIL TOMORROW AFTERNOON WHEN
THE REMANTS OF ERIN MOV ACRS. PIECES OF ENERGY MOVING ACRS FM ERIN
WL KEEP A FEW RWS AND POSSIBLY TRWS AROUND TNGT ESP AT LAF. IN
FACT...STG TRW ACRS WARREN CO AT 2247Z LOOKS LIKE IT MAY CLIP LAF IN
THE 00Z-02Z TIME FRAME. OTHERWISE...VFR CIGS RULED S OF THE FNT AND
LIKE THE MOS WHICH KEEPS IT THAT WAY. ALSO...DONT EXPECT FOG WITH
AT LEAST A FAIRLY THICK AC DECK EXPECTED OVERNGT.

&&

.PREV DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN UNTIL MID WEEK.

AT 18Z A WARM FRONT WAS ACROSS NORTHERN SECTIONS OF THE FORECAST
AREA /FA/. REMNANTS OF ERIN WERE ACROSS OK. MOST TSRA ACTIVITY WAS
NORTH OF THE WARM FRONT ACROSS NORTHERN IL...IN...AND OH.

MODELS IN FAIR AGREEMENT. NO MODEL WAS DOING VERY WELL WITH PRECIP
ACROSS NRN IN...AND ALL HAD SOME ISSUES INITIALIZING REMNANTS OF
ERIN. ALSO...MODELS ALSO SUFFER SOME FEEDBACK ISSUES /PRECIP
BULLSEYES FOR EXAMPLE/...MOST NOTABLY THE GFS BY 42 HOURS. WILL USE
A BLEND OF MODELS TAKING OUT FEEDBACK ISSUES.

BEST FRONTOGENETIC FORCING WILL REMAIN TO THE N OF THE FA
TONIGHT...CLOSER TO THE FRONT. CURRENT RADAR TRENDS ARE TAKING
MOISTURE ACROSS MO NE INTO NRN IL THEN E ACROSS NRN IN. THIS WILL
LIKELY CONTINUE AS UPPER FLOW SUPPORTS THIS MOVEMENT. THUS HIGHEST
POPS TONIGHT WILL BE ACROSS NRN PARTS OF THE FA. ISENTROPIC UPGLIDE
WILL CONTINUE THROUGHOUT THE NIGHT ACROSS THE FA...SO THREAT FOR
SHOWERS WILL EXIST EVERYWHERE. WILL GO LIKELY POPS ACROSS AREAS
NORTH OF INDIANAPOLIS...WITH SOME CATEGORICAL POPS IN THE FAR NRN
FA. CHANCE POPS LOOK BEST ELSEWHERE. HEAVY RAIN THREAT LOOKS TO BE
CONFINED TO AREAS N OF THE FA CLOSER TO STRONG FRONTOGENESIS. CLOUDS
AND INCREASING SURFACE DEWPOINTS WILL KEEP TEMPS NEAR MAV NUMBERS.

ON MONDAY UPPER TROF /REMNANTS OF ERIN/ WILL MOVE ACROSS THE FA.
PRECIPITATION EFFICIENCIES INCREASE DURING THE DAY AS AMPLE MOISTURE
MOVES IN WITH THE SYSTEM. OVERALL SYNOPTIC FORCING INCREASES AS WELL
WITH THE UPPER TROF. THUS FEEL LIKELY POPS LOOK BEST ACROSS MOST OF
THE FA. WITH RAIN EXPECTED SEE NO REASON TO CUT MAV POPS IN THE
CATEGORICAL RANGE ACROSS LAF AREA SO WILL GO CATEGORICAL THERE.
TEMPERATURES WILL BE TRICKY AS ANY BREAKS IN THE CLOUDS/SHOWERS WILL
LEAD TO A QUICK RISE IN TEMPS. TEMPS TODAY ARE IN THE UPPER 80S
WHERE THE SUN BROKE THRU FOR A TIME. THUS THE WARM MAV CANNOT BE
COMPLETELY RULED OUT. WITH THE UNCERTAINTY WILL COMPROMISE BETWEEN
WARM MAV AND COOLER MET MOST AREAS.

SYSTEM EXITS MONDAY NIGHT. WILL GO LIKELY POPS ERN FA AND CHANCE WRN
FA AS SYSTEM PULLS OUT. ON TUESDAY NO STRONG FORCING AROUND BUT
ATMOSPHERE WILL BE UNSTABLE AND SUSCEPTIBLE TO ANY WAVE IN THE FLOW
ALOFT. WILL CONTINUE CHANCE POPS.

UPPER RIDGE WILL BEGIN TO DOMINATE THE WEATHER BY WEDNESDAY...SO
HAVE CONTINUED DRY AND HOT FORECAST FOR THEN. COLD FRONT TRIES TO
WORK ACROSS FA BY THE END OF THE WEEK AND SHOULD SUCCEED BY SUNDAY
AS RIDGE GETS PUSHED SOUTH.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...CS
AVIATION...MK
Hazardous weather outlook, Aug 19, 3:43 PM EDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 PM EDT SUN AUG 19 2007

INZ021-028>031-035>043-201945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-
343 PM EDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN SECTIONS OF CENTRAL
INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT. HEAVY RAIN WILL BE
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY. SOME OF THE STORMS
MAY BE STRONG ON MONDAY WITH HEAVY RAIN AND GUSTY WINDS THE
PRIMARY THREATS.

ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY
NIGHT.

LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ044>049-051>057-060>065-067>072-201945-
PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
343 PM EDT SUN AUG 19 2007 /243 PM CDT SUN AUG 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT. SOME STORMS MAY
PRODUCE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE ON MONDAY AND TUESDAY. SOME OF THE STORMS MAY
BE STRONG ON MONDAY WITH HEAVY RAIN AND GUSTY WINDS THE PRIMARY
THREATS.

ADDITIONAL STORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY NIGHT FOR
MUCH OF THE AREA.

LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

HEAT INDEX VALUES MAY APPROACH 100 DEGREES DURING THE AFTERNOON ON
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Aug 20, 12:02 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1202 AM EDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             BROWNSBURG              39.84N 86.39W
08/19/2007  E1.75 INCH       HENDRICKS          IN   TRAINED SPOTTER

            NICKEL TO GOLFBALL SIZE HAIL.

&&

ABROOKS
Local storm report, Aug 20, 12:03 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1203 AM EDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HAIL             1 N CLERMONT            39.83N 86.32W
08/19/2007  E1.00 INCH       MARION             IN   NWS EMPLOYEE

&&

ABROOKS
Local storm report, Aug 20, 12:06 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1206 AM EDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             N INDIANAPOLIS          39.78N 86.15W
08/20/2007  E1.00 INCH       MARION             IN   AMATEUR RADIO

            REPORTED AT 10TH AND COUNTRY CLUB.

&&

ABROOKS
Local storm report, Aug 20, 12:10 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1210 AM EDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     TSTM WND GST     2 NW INDIANAPOLIS       39.80N 86.17W
08/20/2007  M59 MPH          MARION             IN   ASOS

            EAGLE CREEK ASOS.

&&

ABROOKS
Local storm report, Aug 20, 12:14 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1214 AM EDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     HAIL             INDIANAPOLIS            39.78N 86.15W
08/20/2007  E0.25 INCH       MARION             IN   LAW ENFORCEMENT

            I-465 AND 56TH STREET.

&&

ABROOKS
Local storm report, Aug 20, 12:23 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1223 AM EDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             INDIANAPOLIS            39.78N 86.15W
08/20/2007  E1.75 INCH       MARION             IN   AMATEUR RADIO

            GOLF BALL HAIL AND EST 40 MPH WINDS IN PIKE TOWNSHIP W
            56TH AND TOWNSHIP LINE ROAD.

&&

ABROOKS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:18 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe27 min
Aug 19, 9:07 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Tipton38 min
Aug 19, 10:35 PM EDTSevere Thunderstorm WarningINDHancock, Henry40 min
Aug 19, 11:21 PM EDTSevere Thunderstorm WarningINDHendricks24 min
Aug 19, 11:21 PM EDTSevere Thunderstorm WarningINDHenry39 min
Aug 19, 11:43 PM EDTSevere Thunderstorm WarningINDMarion47 min
Aug 20, 11:39 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren24 hr
Aug 20, 11:39 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren24 hr
Aug 20, 11:39 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo24 hr
Aug 20, 3:19 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Rush, Shelby41 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.